FDA Agrees ADHD Drugs Cause Kids to Have Hallucinations
April 06, 2006
An FDA committee has recommended that information about the risk of hallucinations in children be added to the labels of attention deficit hyperactivity disorder (ADHD) drugs.
They did not, however, argue in favor of a "black box" warning, the strongest type of warning that can be affixed to a medication, for either hallucinations or cardiovascular risks, out of concerns that doing so would scare patients away from the drugs.
This conflicts with an earlier panel's recommendation that the cardiovascular risks be given a black box warning. The FDA is likely to follow the more recent panel's advice.
The recent panel also did not recommend adding a suicide risk warning to the labels, although one such drug, Strattera, does already carry a black box warning about suicide risk.
They did recommend that the FDA create a medication guide explaining the possibilities of increased aggressive behavior, heart attack, stroke, and potential sudden death.